Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Aberdeen, SD

April 13, 2002Deuel County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 13, 2002, 6:31 PM CDT for Deuel County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2002, 6:31 PM CDT (23:31 UTC)
Expired
Apr 13, 2002, 7:15 PM CDT
In force
44 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
1564 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 132331
SVRABR
SDC039-140015-
/NEW.KABR.SV.W.0036.132331-140015/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
631 PM CDT SAT APR 13 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN SOUTH DAKOTA

* UNTIL 715 PM CDT

* AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF TORONTO...OR ABOUT 11
  MILES EAST OF ESTELLINE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TORONTO AT 635 PM CDT
  BRANDT AROUND 650 PM CDT
  LAKE COCHRANE REC AREA AROUND 715 PM CDT

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO 
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$

LAT...LON 4457 9684 4455 9652 4454 9646 4486 9647
          4476 9667

HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:25 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 13, 3:25 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT SAT APR 13 2002

GREATEST CONCERN FOR THIS FORECAST THROUGH DAY 3 WILL BE THE
HANDLING OF SEVERAL PRECIPITATION CHANCES ACROSS CWA.  ETA AND AVN
NOT SHOWING A GREAT DEAL OF DIFFERENCES IN THE SHORT TERM...ALTHOUGH
DEVIATE SOMEWHAT IN COMPACT PACIFIC SHORT WAVE MOVING ONTO SOUTHWEST
CANADIAN AND NORTHWEST US COAST BY DAY 2.  DECIDED TO LEAN TOWARD
ETA A BIT MORE GIVEN THE ETA HAVING RESOLVED WEAK UPPER WAVE OVER
NORTHERN PLAINS A LITTLE BETTER IN TERMS OF UPPER LEVEL HEIGHT
FIELD.

SURFACE REFLECTION OF WEAK UPPER WAVE SEEN ON 19Z SURFACE ANALYSIS
WITH TROUGH EXTENDING FROM CENTRAL NORTH DAKOTA INTO SOUTHEAST SOUTH
DAKOTA.  SOME MOSTLY MID LEVEL RETURNS HAVE BEEN ASSOCIATED WITH
THIS BOUNDARY AS IT HAS MOVED ACROSS CWA THIS AFTERNOON...WITH
BETTER CONVECTION NOTED ON WSR 88-D JUST SOUTHEAST OF CWA.  IN
WESTERN CWA BEHIND BOUNDARY SKIES HAVE CLEARED IN DEEP LAYER
SUBSIDENCE.  PARTLY CLOUDY SHOULD COVER TONIGHT AS CIRRUS BEGINNING
TO ENTER WESTERN CWA AS NEXT WEAK UPPER WAVE APPROACHES CWA IN
NORTHWEST FLOW DOWNSTREAM OF DEEPER PACIFIC WAVE.  WHILE 925 HPA
SPECIFIC HUMIDITIES STAY UP IN THE 4-5 G/KG RANGE TONIGHT...MUCH
DRIER MID LEVEL AIR IS ADVECTED INTO CWA.  THUS DESPITE FORCING FROM
UPPER WAVE AND LOW LEVEL WARM ADVECTION...WILL NOT EVEN MENTION
SMALL POP.

FOR SUNDAY...NEXT SLP MINIMUM FORMS OVER SOUTHWEST CANADA IN UPPER
DIVERGENCE REGION DOWNSTREAM OF MORE IMPRESSIVE UPPER VORT MAX.
FURTHER SOUTH...LOW LEVEL TROUGHING NOTED IN STRONG ZONAL FLOW
COMPONENT OVER CENTRAL ROCKIES.  THIS WILL RESULT IN GOOD SHOT OF
WARM ADVECTION TOMORROW AFTERNOON ESPECIALLY ACROSS WESTERN CWA
WHERE AFTERNOON HIGHS COULD REACH INTO MID 80S.  LIFTED INDICES WITH
850 HPA BASED SURFACE PARCEL NEAR ZERO ACROSS MUCH OF CWA.  MESOETA
FORECAST SOUNDINGS SHOW DEEP MIXED LAYER TOMORROW AFTERNOON.  GIVEN
DEEP MIXED LAYER AND FAIRLY DRY MID LEVELS REMAINING INTO TOMORROW
AFTERNOON FEEL THAT MOST OF CWA WILL REMAIN DRY.  WILL INCLUDE SMALL
POP IN WESTERN CWA WITH SLIGHTLY HIGHER LOW LEVEL SPECIFIC
HUMIDITIES BY LATE TOMORROW AFTERNOON.  STEEP MID LEVEL LAPSE RATES
PERSIST INTO TOMORROW NIGHT AND COMBINED WITH DECENT LOW LEVEL
FRONTOGENESIS AND APPROACHING FRONTAL ZONE SHOWN BY ETA...FEEL
CONVECTIVE POTENTIAL WILL BE ENOUGH FOR MENTION OF SMALL POP FOR
SHOWERS AND THUNDERSTORMS ACROSS MOST OF CWA SUNDAY NIGHT.

COLD ADVECTION IN LOW LEVELS LATE SUNDAY NIGHT INTO EARLY MONDAY
SHOULD RESULT IN AFTERNOON HIGHS NEAR SEASONAL LEVELS FOR MONDAY.
FAIRLY SIGNIFICANT RAIN EVENT LOOKS POSSIBLE LATE MONDAY INTO
TUESDAY AS EMBEDDED SHORT WAVE IN LONG WAVE TROUGH PATTERN EJECTS
NORTHEAST INTO CWA.  AVN/ETA/CANADIAN ALL FAIRLY CONSISTENT IN
SHOWING SLP MINIMUM JUST SOUTH OF CWA WITH SUBSTANTIAL QPF FIELDS
MAINLY ACROSS NORTHERN CWA ASSOCIATED WITH STRONGER ISENTROPIC LIFT
REGION.  BOUNDARY LAYER VERY MOIST BY 18Z TUESDAY WITH SURFACE DEW
POINTS FROM AVN IN UPPER 50S TO NEAR 60 ACROSS EASTERN CWA.  WILL
INCLUDE CHANCE OF THUNDERSTORMS GIVEN THE FRONTAL NATURE OF FORCING
AND MOIST LOW LEVELS.

.EXTENDED DISCUSSION...
EXTENDED MDLS ALL SHOW GOOD 50H TROUGHING DEVELOPING ACROSS THE
WESTERN UNITED STATES EARLY THROUGH MID WEEK WITH S/WS EJECTING OUT
OF THIS TROUGH ACROSS THE CENTRAL AND NORTHERN PLAINS. AFTER THE
FIRST S/W MOVES AWAY FROM SD TUESDAY NIGHT...SFC HIGH PRES WILL
BUILD IN TUESDAY NIGHT AND MOVE SLOWLY EAST THROUGH WED. AS ANOTHER
50H S/W AND ITS ASSOCIATED SFC LOW PRES MOVES EAST ACROSS THE
ROCKIES AND ACROSS THE C AND N PLAINS WED AFTN THROUGH
THURS...A WARM FRONT WILL LIFT NORTHWARD WED NIGHT WHILE A COLD
FRONT MOVES IN FROM THE NW LATER WED NIGHT THROUGH THURSDAY. IT
SHOULD BE CLEAR TO P/C...DRY...WITH NEAR TO ABOVE NORMAL TEMPS
ACROSS THE CWA ON WED. THE SFC LOW PRES ALONG WITH THE WARM AND COLD
FRONTS WILL BRING A CHC OF SHRAS AND TSRAS TO THE CWA WED NIGHT AND
THURS. OTHERWISE...AFTER +4 TO +9 85H TEMPS ACROSS THE CWA ON
WED...85H TEMPS COOL TO -2 TO +2 ON THURS. IT SHOULD BE MOSTLY CLOUDY
ON THURS WITH COOLER SFC TEMPS ACROSS THE CWA. SKIES SHOULD GO P/C
THURS NIGHT. WITH -6 TO -8 85H TEMPS ACROSS THE CWA ON FRI...IT WILL
BE A COOL DAY WITH ALOT OF COLD AIR CU FORMING. ON SAT...THE COOLER
AIR BEGINS MOVING EAST WHILE A WARM FRONT MOVES IN FROM THE WEST AND
WINDS BECOME SW. THEREFORE...IT SHOULD BE DRY ON SAT WITH P/C SKIES
AND WARMER TEMPS.

.ABR...NONE.
MARSILI/MOHR

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.